Every day, veterinarians treat puppies and dogs that have gotten into human medications; most, which can be or are toxic to our canine companions.
The degree of danger often depends on the type and amount of medication consumed as well as the size, age and general health of the dog. Smaller breeds, especially Toys, puppies and senior dogs are at higher risk of serious or fatal incidents. Dogs with pre-existing health problems such as liver, kidney or heart disease are also extremely vulnerable.
Check with your veterinarian before administering any human medications. Most likely they will approve of a buffered or baby aspirin as a general pain reliever. Follow their instructions!
It vital, for the safety of your puppy or dog, to make sure all medications are out of their reach. If you have a climber or counter surfer, put your medications in a medicine cabinet, drawer or secured cabinet.
Never store medications in plastic bags. Make sure purses, briefcases, backpacks and suitcases containing medication are where your pet cannot get into them.
A puppy or dog can easily break a medication container with their teeth! Plastic is like a magnet to them!
Inform house guests of your medication rules. Make sure to follow-up on their compliance!
Do not store pet and human medications together.
When counting out medications, get your pet out of the room. Should you drop one, they will find it quicker than you!
Keep medications in a secure container.
Do not leave medications on night tables.
Supervise children and the elderly when administering their medications. It is too easy for an accident to happen should they drop their pill, or even simply give it to the dog!
If you drop a pill, stop, and find it immediately! Don’t wait, you may forget…and it won’t take but a second for a puppy or dog to scoff it down!
Drooling, vomiting, seizures, disorientation, tremors, pale gums and lethargy are often common signs a dog has gotten into something they should not have eaten.
Should you even suspect your pet has taken the medication, don’t take any chances; get them to the nearest veterinarian immediately.
Medications and signs to watch for:
ACE Inhibitors – High Blood Pressure (i.e. Altace, Zestril…) Especially dangerous for dogs with kidney and heart disease. Get them to the nearest veterinarian immediately! Watch for low blood pressure (pale gums), dizziness, lethargic, or weak.
Anti-Cancer Medication – (i.e. Fluorouracil) Serious! Watch for vomiting, cardiac arrest, seizures, coma and death.
Anti-Depressants (i.e. Effexor, Prozac, Cymbalta, Lexapro…) Watch for elevated heart rate, body temperature, blood pressure, sedation, tremors and seizures.
Anti-Diabetic (i.e. Avandia Oral, Actos Oral, Avandamet Oral… ) Watch for disorientation, low blood sugar and seizures.
Benzodizepines – Sleep Aids (i.e. Xanax, Ambien, Lunesta, Klonopin…) Watch for agitation, severe lethargy, disorientation, uncoordinated, appearing drunk, and slowed breathing.
Beta Blockers – High Blood Pressure and Irregular Heart Rhythms (i.e. Sectral, Coreg, Tenermin, Toral, Levatol, Inderal, Zebeta…) Serious! Watch for low blood pressure (pale gums) and slowed heart rate
Cholesterol Lowing Medications (i.e. Lipitor, Zocur, Crestor…) Watch for vomiting and diarrhea.
Cox-2 Inhibitors – Arthritis Medication – (i.e. Celebrex, Vioxx, Rubrin, Previcox, Dermaxx, Metacam, Rimadyl…) Watch for lethargy, vomiting, drooling, difficulty breathing, restlessness, pale gums, thirsty, loss of appetite, depression, diarrhea and weakness.
Muscle Relaxants (i.e. Baclofen, Soma, Flexeril, Zanaflex, Skelaxin…) Will impair their central nervous system. Watch for depression, disorientation, weakness, vocalization, seizures, coma and death.
Narcotics – Pain Medication (i.e. Codeine, Morphine, Oxycodone, Oxymorphine, Levorphanol, Methadone, Hydrocodone, Vicodin, benzodiazepeines, barbiturates…) Serious! Do not waste a minute…get your pet to the nearest veterinarian! Watch for depression, disorientation, drooling, vomiting, lethargy, weakness, vocalization, seizures, coma and death.
NSAID Non-steroidal Anti-Inflammatory Medicines (i.e. Tylenol, Ibupropen, Ascriptin, Naproxen…) Watch for pale gums, restlessness, breathing difficulties, excessive thirst, loss of appetite, depression, vomiting, and diarrhea. Get your pet to a veterinarian immediately.
Cold and Sinus Medications (i.e. most Over-The-Counter medications) Serious! Get your pet to the nearest veterinarian. Watch for elevated blood pressure, heart rate, body temperature, seizure and death.
Thyroid Medication (i.e. Armour desiccated Thyroid, Synthroid…) Many dogs are prescribed human thyroid medications. Should your dog get an extreme dose, watch for aggression, panting, muscle tremors, drooling, and rapid heart rate.
Tuberculosis Medication (i.e. Isonziazid…) Serious! Get your pet to a veterinarian immediately. Watch for seizures, coma and death.
Bottom line: By taking precautions and concentrating when taking or giving medications, you should not have any problems. But, accidents do happen. Be prepared. Know what to watch for and do not hesitate getting your pet to the nearest veterinarian immediately! A matter of minutes could be the difference between life and death!
Source by Karen Soukiasian